Article Text

PDF
P32 Rate of paediatric inpatient and discharge medication prescribing errors
  1. Rahman Tasnim,
  2. Crook Joanne
  1. Chelsea and Westminster Hospital NHS Foundation Trust

Abstract

Aim To assess the documentation of allergies and quantify the rate of prescribing errors (PEs) for inpatient and discharge medications in paediatrics.

Method A data collection form was produced and data was collected prospectively by pharmacists for all paediatric patients’ prescribed inpatient and discharge medicines for 1 week during 9 am–5 pm. Electronic charts and allergy status for patients was checked, and all prescribed medicines were screened. If an error was identified, the drug name, type of error and category (wrong drug, dose, route, frequency, duplication etc.) were documented.

Medications were screened against the British National Formulary for Children (BNFc), paediatric formularies and trust guidelines. Parenteral nutrition, IV fluids, outpatient and ambulatory medicines were excluded.

Results Data was collected for 152 patients with a total of 601 drugs screened. 151 patients (99%) had their allergies with nature of reaction documented as per the trust’s medicines policy. 89 PEs were identified (15% error rate). 89.9% of medicines were prescribed correctly in relation to the drug, dose, frequency, route and formulation. The most common error was wrong dose with 24 (27%) errors; 15 medicines (17%) were prescribed at doses too high. 7 errors occurred with high paracetamol dosing. This potentially occurred due to the dose banding in the BNFc which does not take into consideration dosing for small-for-age children.

Wrong route (19 (21%) errors) was the 2nd common error identified. All of these errors related to administration of medicines via enteral feeding tubes. This highlights that careful consideration needs to be given when prescribing medicines for complex patients with feeding tubes.

The incidence of drug interaction and contraindication PEs was low. This could be a result of electronic prescribing providing drug interaction alerts.

Conclusion PEs can be defined as ‘an unintentional significant reduction in the probability of treatment being timely and effective or increase in the risk of harm when compared with generally accepted practice’.1

PEs in the paediatric population can potentially have a serious impact on patient safety and lead to significant morbidity and mortality. In children, the risk of PEs is three times more likely to occur than in adults.1 One of the key improvements NHS England wants to achieve for 2017/2018 is reducing medication errors across the NHS.2 The trust paediatric clinical quality group have set an objective to have a 40% reduction in PEs by the end of 2017/2018.

This audit demonstrates the most prevalent PEs which occurs at the trust and helps to identify the key actions that are needed to maintain patient safety. A paracetamol guideline will be introduced to highlight the difference between dosing-banding and weight-based dosing. Doctor’s training package will be updated to highlight common errors including the importance of thorough medicines reconciliation especially for complex patients with feeding tubes.

References

  1. Bannan DF, Tully MP. Bundle interventions used to reduce prescribing and administration errors in hospitalised children: A systematic review. Journal of Clinical Pharmacy and Therapeutics2016;41(3):246–255.

  2. NHS England. Next steps on the NHS five year forward view [Internet]Mar 2017. https://www.england.nhs.uk/wp-content/uploads/2017/03/NEXT-STEPS-ON-THE-NHS-FIVE-YEAR-FORWARD-VIEW.pdf [Accessed: 4th August 2017].

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.